Exercise Can Reduce Chemotherapy-Induced Numbness In Feet


According to a new research, exercise could offer a simple and inexpensive way to reduce weakness, numbness and pain in hands and feet due to chemotherapy. The study involving more than 300 cancer patients directly compared the neuropathic symptoms in non-exercisers to the pain among patients who took part in a specialized six-week walking routine with gentle, resistance-band training at home.“The exercisers reported significantly fewer symptoms of neuropathy — which includes shooting or burning pain, tingling, numbness and sensitivity to cold — and the effects of exercise seemed to be most beneficial for older patients,” said lead author Ian Kleckner from University of Rochester Wilmot Cancer Institute in the US.

The findings of the research are scheduled to be presented at the American Society of Clinical Oncology (ASCO) annual meeting 2016 in Chicago. “Not all chemotherapy drugs cause neuropathy, but 60 per cent of people with breast cancer and other solid tumours who receive taxanes, vinca alkaloids and platinum-based chemotherapies will likely suffer this type of side effect,” Kleckner said. “Neuropathy is more commonly associated with diabetes or nerve damage. No US food and drug administration approved drugs are available to prevent or treat chemotherapy-induced neuropathy,” he added. “Exercise is like a sledgehammer because it affects so many biological and psycho-social pathways at the same time – brain circuitry, inflammation, our social interactions — whereas drugs usually have a specific target,” Kleckner said.

3,534 total views, 1 views today